Advertisement

Israel Journal of Mathematics

, Volume 203, Issue 1, pp 309–339 | Cite as

Vertical versus horizontal Poincaré inequalities on the Heisenberg group

  • Vincent LafforgueEmail author
  • Assaf Naor
Article

Abstract

Let ℍ = 〈a, b|a[a, b] = [a, b]ab[a, b] = [a, b]b〉 be the discrete Heisenberg group, equipped with the left-invariant word metric d W (·, ·) associated to the generating set {a, b, a −1, b −1}. Letting B n = {x ∈ ℍ: d W (x, e ) ⩽ n} denote the corresponding closed ball of radius n ∈ ℕ, and writing c = [a, b] = aba −1 b −1, we prove that if (X, ‖ · ‖X) is a Banach space whose modulus of uniform convexity has power type q ∈ [2,∞), then there exists K ∈ (0, ∞) such that every f: ℍ → X satisfies
$$\sum\limits_{k = 1}^{{n^2}} {\sum\limits_{x \in {B_n}} {\frac{{\left\| {f(x{c^k}) - f(x)} \right\|_X^q}}{{{k^{1 + q/2}}}}} } \leqslant K\sum\limits_{x \in {B_{21n}}} {(\left\| {f(xa) - f(x)} \right\|_X^q + \left\| {f(xb) - f(x)} \right\|_X^q)} $$
. It follows that for every n ∈ ℕ the bi-Lipschitz distortion of every f: B n X is at least a constant multiple of (log n)1/q , an asymptotically optimal estimate as n → ∞.

Keywords

Banach Space Heisenberg Group Convex Banach Space Carnot Group Uniform Convexity 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [ALN08]
    S. Arora, J. R. Lee and A. Naor, Euclidean distortion and the sparsest cut, Journal of the American Mathematical Society 21 (2008), 1–21 (electronic).CrossRefzbMATHMathSciNetGoogle Scholar
  2. [Amb01]
    L. Ambrosio, Some fine properties of sets of finite perimeter in Ahlfors regular metric measure spaces, Advances in Mathematics 159 (2001), 51–67.CrossRefzbMATHMathSciNetGoogle Scholar
  3. [AMM85]
    I. Aharoni, B. Maurey and B. S. Mityagin, Uniform embeddings of metric spaces and of Banach spaces into Hilbert spaces, Israel Journal of Mathematics 52 (1985), 251–265.CrossRefzbMATHMathSciNetGoogle Scholar
  4. [ANT10]
    T. Austin, A. Naor and R. Tessera, Sharp quantitative nonembeddability of the Heisenberg group into superreflexive Banach spaces, Groups, Geometry, and Dynamics 7 (2013), 497–522.CrossRefzbMATHMathSciNetGoogle Scholar
  5. [Ass83]
    P. Assouad, Plongements lipschitziens dans R n, Bulletin de la Société Mathématique de France 111 (1983), 429–448.zbMATHMathSciNetGoogle Scholar
  6. [Bla03]
    S. Blachère, Word distance on the discrete Heisenberg group, Colloquium Mathematicum 95 (2003), 21–36.CrossRefzbMATHMathSciNetGoogle Scholar
  7. [Che99]
    J. Cheeger, Differentiability of Lipschitz functions on metric measure spaces, Geometric and Functional Analysis 9 (1999), 428–517.CrossRefzbMATHMathSciNetGoogle Scholar
  8. [CK06]
    J. Cheeger and B. Kleiner, On the differentiability of Lipschitz maps from metric measure spaces to Banach spaces, in Inspired by S. S. Chern, Nankai Tracts in Mathematics, Vol. 11, World Scientific Publishing, Hackensack, NJ, 2006, pp. 129–152.CrossRefGoogle Scholar
  9. [CK10a]
    J. Cheeger and B. Kleiner, Differentiating maps into L 1, and the geometry of BV functions, Annals of Mathematics 171 (2010), 1347–1385.CrossRefzbMATHMathSciNetGoogle Scholar
  10. [CK10b]
    J. Cheeger and B. Kleiner, Metric differentiation, monotonicity and maps to L 1, Inventiones Mathematicae 182 (2010), 335–370.CrossRefzbMATHMathSciNetGoogle Scholar
  11. [CKN11]
    J. Cheeger, B. Kleiner and A. Naor, Compression bounds for Lipschitz maps from the Heisenberg group to L 1, Acta Mathematica 207 (2011), 291–373.CrossRefzbMATHMathSciNetGoogle Scholar
  12. [dCTV07]
    Y. de Cornulier, R. Tessera and A. Valette, Isometric group actions on Hilbert spaces: growth of cocycles, Geometric and Functional Analysis 17 (2007), 770–792.CrossRefzbMATHMathSciNetGoogle Scholar
  13. [Fig76]
    T. Figiel, On the moduli of convexity and smoothness, Studia Mathematica 56 (1976), 121–155.zbMATHMathSciNetGoogle Scholar
  14. [Goe97]
    M. X. Goemans, Semidefinite programming in combinatorial optimization, Mathematical Programming 79 (1997), Ser. B, 143–161, Lectures on Mathematical Programming (ismp97) (Lausanne, 1997).zbMATHMathSciNetGoogle Scholar
  15. [Gui72]
    A. Guichardet, Sur la cohomologie des groupes topologiques. II, Bulletin des Sciences Mathématiques 96 (1972), 305–332.zbMATHMathSciNetGoogle Scholar
  16. [Han56]
    O. Hanner, On the uniform convexity of L p and l p, Arkiv för Mathematik 3 (1956), 239–244.CrossRefzbMATHMathSciNetGoogle Scholar
  17. [Kle10]
    B. Kleiner, A new proof of Gromov’s theorem on groups of polynomial growth, Journal of the American Mathematical Society 23 (2010), 815–829 (electronic).CrossRefzbMATHMathSciNetGoogle Scholar
  18. [KV05]
    S. Khot and N. Vishnoi, The unique games conjecture, integrality gap for cut problems and embeddability of negative type metrics into ℓ 1, Proceedings of the 46th Annual IEEE Conference on Foundations of Computer Science (FOCS 2005), 2005, pp. 53–62.Google Scholar
  19. [Li13]
    S. Li, Coarse differentiation and quantitative nonembeddability for Carnot groups, Journal of Functional Analysis, to appear. DOI:10.1016/j.jfa.2014.01.026.Google Scholar
  20. [Lin02]
    N. Linial, Finite metric-spaces—combinatorics, geometry and algorithms, in Proceedings of the International Congress of Mathematicians, Vol. III (Beijing, 2002), Higher Education Press, Beijing, 2002, pp. 573–586.Google Scholar
  21. [LN06]
    J. R. Lee and A. Naor, L p metrics on the Heisenberg group and the Goemans-Linial conjecture, in Proceedings of 47th Annual IEEE Symposium on Foundations of Computer Science (FOCS 2006), 2006, pp. 99–108. Available at http://www.cims.nyu.edu/~naor/homepage\%20files/L_pHGL.pdf
  22. [Mat02]
    J. Matoušek, Lectures on Discrete Geometry, Graduate Texts in Mathematics, Vol. 212, Springer-Verlag, New York, 2002.CrossRefzbMATHGoogle Scholar
  23. [MN12]
    M. Mendel and A. Naor, Nonlinear spectral calculus and super-expanders, 2012, Publications Mathématiques. Institut de Hautes Études Scientifiques, to appear. DOI:10.1007/s10240-013-0053-2.Google Scholar
  24. [MTX06]
    T. Martínez, J. L. Torrea and Q. Xu, Vector-valued Littlewood-Paley-Stein theory for semigroups, Advances in Mathematics 203 (2006), 430–475.CrossRefzbMATHMathSciNetGoogle Scholar
  25. [Nao10]
    A. Naor, L 1 embeddings of the Heisenberg group and fast estimation of graph isoperimetry, in Proceedings of the International Congress of Mathematicians. Vol. III (New Delhi), Hindustan Book Agency, New Delhi, 2010, pp. 1549–1575.Google Scholar
  26. [NP11]
    A. Naor and Y. Peres, L p compression, traveling salesmen, and stable walks, Duke Mathematical Journal 157 (2011), 53–108.CrossRefzbMATHMathSciNetGoogle Scholar
  27. [Pan89]
    P. Pansu, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un, Annals of Mathematics 129 (1989), 1–60.CrossRefzbMATHMathSciNetGoogle Scholar
  28. [Pau01]
    S. D. Pauls, The large scale geometry of nilpotent Lie groups, Communications in Analysis and Geometry 9 (2001), 951–982.zbMATHMathSciNetGoogle Scholar
  29. [Pis75]
    G. Pisier, Martingales with values in uniformly convex spaces, Israel Journal of Mathematics 20 (1975), 326–350.CrossRefzbMATHMathSciNetGoogle Scholar
  30. [Sem96]
    S. Semmes, On the nonexistence of bi-Lipschitz parameterizations and geometric problems about A -weights, Revista Matemática Iberoamericana 12 (1996), 337–410.CrossRefzbMATHMathSciNetGoogle Scholar
  31. [Shm97]
    D. B. Shmoys, Cut problems and their application to divide-and-conquer, Approximation Algorithms for NP-hard Problems, (D.S. Hochbaum, ed.), PWS, 1997, pp. 192–235.Google Scholar
  32. [Ste70]
    E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series, Vol. 30, Princeton University Press, Princeton, NJ, 1970.zbMATHGoogle Scholar
  33. [Tes08]
    R. Tessera, Quantitative property A, Poincaré inequalities, L p-compression and L p-distortion for metric measure spaces, Geometriae Dedicata 136 (2008), 203–220.CrossRefzbMATHMathSciNetGoogle Scholar
  34. [TJ74]
    N. Tomczak-Jaegermann, The moduli of smoothness and convexity and the Rademacher averages of trace classes S p(1 ⩾ p < ∞), Studia Mathematica 50 (1974), 163–182.zbMATHMathSciNetGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2014

Authors and Affiliations

  1. 1.Laboratoire de Mathématiques - Analyse, Probabilités, Modélisation - Orléans (MAPMO) UMR CNRS 6628Université d’Orléans, Rue de ChartresOrléans cedex 2France
  2. 2.Courant Institute of Mathematical SciencesNew York UniversityNew YorkUSA

Personalised recommendations